Alert archive / Utah / Flash Flood Warnings in 2013

Flash Flood Warning 29, NWS Salt Lake City, UT

July 24, 2013Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 24, 2013, 6:31 PM MDT for Kane County, Utah. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2013, 6:31 PM MDT (00:31 UTC)
Expired
Jul 24, 2013, 10:30 PM MDT
In force
4 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Kane County, UT

The radar

The Cedar City radar (KICX), 117 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.5 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2013-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2013-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
2072 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

065 
WGUS55 KSLC 250031
FFWSLC
UTC025-250430-
/O.NEW.KSLC.FF.W.0029.130725T0031Z-130725T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
631 PM MDT WED JUL 24 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL KANE COUNTY IN UTAH

* UNTIL 1030 PM MDT

* AT 626 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAIN FROM THUNDERSTORMS MOVING THROUGH THE WAHWEAP CREEK
  DRAINAGE...AND SPREADING INTO WARM CREEK. 

* THESE STORMS ARE EXPECTED TO CONTINUE EAST THROUGH 730...BRINGING 
  ADDITIONAL HEAVY RAINFALL TO THE WAHWEAP AND WARM CREEK DRAINAGES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3704 11172 3716 11188 3724 11190 3731 11153
      3700 11140 3700 11164

$$

MPS
2 follow-up statements
982 
WGUS75 KSLC 250208
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
808 PM MDT WED JUL 24 2013

UTC025-250430-
/O.CON.KSLC.FF.W.0029.000000T0000Z-130725T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
808 PM MDT WED JUL 24 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM MDT FOR
SOUTH CENTRAL KANE COUNTY...

ALTHOUGH THUNDERSTORMS HAVE DIMINISHED ACROSS SOUTH CENTRAL KANE 
COUNTY...EXCESSIVE RUNOFF IS STILL LIKELY RESULTING IN FLASH 
FLOODING THROUGH THE WAHWEAP AND WARM CREEK DRAINAGES. 

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A SWATH OF 0.75 TO 
1 INCH OF RAIN FELL ACROSS THESE BASINS EARLIER...AND RUNOFF FROM 
THIS RAINFALL WILL CONTINUE THROUGH WAHWEAP AND WARM CREEKS THROUGH 
THE REMAINDER OF THE EVENING BEFORE REACHING LAKE POWELL. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3704 11172 3716 11188 3724 11190 3731 11153
      3700 11140 3700 11164

$$

MPS
853 
WGUS75 KSLC 250427
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1027 PM MDT WED JUL 24 2013

UTC025-250431-
/O.EXP.KSLC.FF.W.0029.000000T0000Z-130725T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
1027 PM MDT WED JUL 24 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1030 PM MDT FOR SOUTH
CENTRAL KANE COUNTY...

PRECIPITATION HAS ENDED AND RUNOFF FROM EARLIER PRECIPITATION HAS 
DIMINISHED ALONG THE WAHWEAP AND WARM CREEK DRAINAGES. ALTHOUGH 
FLOWS MAY REMAIN ELEVATED IN PORTIONS OF THESE DRAINAGES THROUGH 
LATE THIS EVENING...THEY WILL GRADUALLY DECREASE THROUGH THE NIGHT. 
THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. 
MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO FOR THE 
LATEST WEATHER INFORMATION.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3704 11172 3716 11188 3724 11190 3731 11153
      3700 11140 3700 11164

$$

LC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 4:07 PM MDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 24, 4:07 PM MDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
407 PM MDT WED JUL 24 2013

.SYNOPSIS...DEEP MOISTURE WILL REMAIN OVER ALL BUT NORTHERN UTAH
THROUGH THIS EVENING. A DRYING TREND IS EXPECTED TOMORROW AND
FRIDAY BEFORE MOISTURE RETURNS FROM THE SOUTH THIS WEEKEND.

&&

.DISCUSSION...A SHORTWAVE CONTINUES TO MOVE NORTHWARD THROUGH UTAH
THIS AFTERNOON...HELPING TO INITIATE CONVECTION AND BRING SOME
DEEPER MOISTURE A LITTLE FURTHER NORTHWARD. THIS WAVE PRODUCED AN
IMPRESSIVE COMMA STRUCTURE OVER CENTRAL AND EASTERN UTAH AS IT
MOVED THROUGH THE AREA...BUT HAS BECOME LESS ORGANIZED BETWEEN 21Z
AND 22Z. SOUTH OF THIS WAVE...ENOUGH MOISTURE AND INSTABILITY
STILL EXISTED FOR SCATTERED SHOWERS AND THUNDERSTORMS TO
FORM...WITH PRIMARILY BEGINNING OVER THE HIGHER TERRAIN.

THIS ACTIVITY WILL CONTINUE INTO THE EVENING...BUT MOST OF THE
WASATCH FRONT WILL LIKELY REMAIN DRY AS THE BULK OF THE ACTIVITY
STAYS OVER THE SOUTHERN HALF OF THE STATE. AS THE WAVE EXITS THE
STATE TO THE EAST...A DRIER AIRMASS WILL MOVE INTO WESTERN UTAH
IN THE NORTHWESTERLY FLOW. WITH INCREASING CONFIDENCE THAT
TOMORROW WILL BE QUIETER DAY CONVECTION-WISE...HAVE LOWERED POPS
ALONG THE WASATCH FRONT TO BELOW MENTIONABLE VALUES FOR
THURSDAY...AND GENERALLY LOWERED POPS A BIT ACROSS THE REST OF THE
STATE. IF CONFIDENCE INCREASES EVEN MORE OVERNIGHT...THERE IS A
CHANCE POPS WILL HAVE TO BE LOWERED EVEN MORE...WITH MOST OF
THUNDERSTORMS LIKELY TIED TO THE HIGHER TERRAIN.

MID-LEVEL MOISTURE IS FORECAST TO BEGIN RE-ENTERING THE STATE LATE
FRIDAY...AS ANOTHER WAVE SLIDES INTO THE GREAT BASIN FROM THE
PACIFIC. HAVE INCREASED CLOUD COVER SIGNIFICANTLY FOR FRIDAY NIGHT
AND SATURDAY...AS ALL MAJOR MODELS ARE PROMOTING A SIGNIFICANT
SURGE OF MID-LEVEL CLOUDS OVER PRETTY MUCH THE ENTIRE STATE BY 12Z
SATURDAY. HAVE NOT MADE MAJOR CHANGES TO THE POP FORECAST IN THIS
PERIOD...BUT SUNDAY MAY END UP BEING THE BETTER DAY FOR
CONVECTION IF SATURDAY PROVES TO BE TOO CLOUDY TO GENERATE STRONG
INSTABILITY.

BOTH THE GFS AND ECMWF PROMOTE STRONG DRYING FOR THE BEGINNING OF
NEXT WEEK...THOUGH TIMING IS SLIGHTLY DIFFERENT. THE GFS HAS BEEN
CONSISTENT IN DRYING OUT UTAH FROM THE SOUTHWEST BEGINNING
MONDAY...WITH A SIGNIFICANTLY DRIER AIRMASS BY TUESDAY. THE EC HAS
SLOWED THIS DRYING A BIT...WITH MONDAY REMAINING MOSTLY
MOIST...AND DRYING HAPPENING THROUGH THE DAY TUESDAY. FOR
NOW...HAVE STUCK WITH THE FASTER GFS SOLUTION...AS IT HAS BEEN
MORE CONSISTENT AND HAS DONE A BETTER JOB WITH CHANGES IN AIRMASS
THROUGHOUT THE SUMMER. EITHER WAY...SIGNIFICANTLY LESS CONVECTIVE
ACTIVITY SHOULD BE EXPECTED THROUGH THE LATTER HALF OF NEXT WORK
WEEK.

&&

.AVIATION...VFR CONDITIONS WILL CONTINUE AT THE KSLC TERMINAL
THROUGH THE FORECAST PERIOD. THE PROBABILITY OF A NORTHWESTERLY WIND
SHIFT IS NOW JUST 30 PERCENT...AND IF IT HAPPENS THE MOST LIKELY
TIMEFRAME FOR THIS WILL BE 23-03Z. HOWEVER...ISOLATED SHOWERS AND
THUNDERSTORMS MAY DEVELOP NEAR THE TERMINAL THROUGH 04Z AND MAY
BRING GUSTY AND ERRATIC WINDS TO THE TERMINAL...BUT THERE IS ONLY A
10 PERCENT CHANCE OF LIGHTNING WITHIN 5SM.

&&

.FIRE WEATHER...AN ELONGATED DISTURBANCE WILL CONTINUE TO TREK
NORTHEAST ACROSS THE REGION TODAY BRINGING SCATTERED SHOWERS AND
THUNDERSTORMS TO EASTERN UTAH WHILE STRAY SHOWERS AND
THUNDERSTORMS OCCUR ELSEWHERE. THESE STORMS WILL BE DRIER AS YOU
MOVE TOWARDS THE GREAT SALT LAKE DESERT. THE RIDGE BUILDS OVER
NEVADA BEGINNING THURSDAY WHICH WILL BRING DRIER WESTERLY FLOW IN
ACROSS THE REGION FOR THURSDAY AND FRIDAY. THIS DRYING WILL BE
BRIEF AS ANOTHER SURGE OF MOISTURE MOVES IN FOR THE WEEKEND INTO
MONDAY. A DRY WESTERLY FLOW THEN WILL RETURN FOR THE MIDDLE OF
NEXT WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING BELOW 7500 FEET FOR
     UTZ478.

WY...NONE.
&&

PUBLIC...SCHOENING
FIRE WEATHER...STRUTHWOLF
AVIATION...CHENG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 24, 6:15 AM MDT, 12 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
615 AM MDT WED JUL 24 2013

UTZ001>016-019>021-517-518-WYZ021-251215-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
615 AM MDT WED JUL 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

DEEP MOISTURE WILL ENCOMPASS MOST ALL OF THE OUTLOOK AREA BY THIS
AFTERNOON. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND EVENING AS A RESULT WITH LOCALLY HEAVY RAIN
POSSIBLE...ESPECIALLY ACROSS CENTRAL AND PORTIONS OF SOUTHERN
UTAH. ISOLATED FLASH FLOODING WILL REMAIN A THREAT IN THOSE AREAS.

DRY THUNDERSTORMS ARE POSSIBLE IN THE NORTH ALONG THE LEADING
EDGE OF THE MOISTURE SURGE BUT WILL TRANSITION WET QUITE RAPIDLY
BY LATE AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A DRYING TREND IS EXPECTED THURSDAY THROUGH FRIDAY BUT ENOUGH
MOISTURE WILL REMAIN IN THE AREA FOR ISOLATED THUNDERSTORMS EACH
DAY...ESPECIALLY OVER THE MOUNTAINS.

MOISTURE WILL SURGE NORTH AGAIN FOR THE WEEKEND BRINGING SCATTERED
THUNDERSTORMS TO THE OUTLOOK AREA AT THAT TIME. ANOTHER AND
MORE SIGNIFICANT DRYING TREND IS EXPECTED EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Local storm report, Jul 24, 2:28 PM MDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
228 PM MDT WED JUL 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     FLASH FLOOD      CAPITOL REEF NP         38.28N 111.20W
07/24/2013                   WAYNE              UT   PARK/FOREST SRVC

            FLASH FLOODING IN GRAND WASH, SIGNIFICANT RISE IN SULPHUR
            CREEK, WATER FLOWING OVER HWY 24.

&&

LVERZELLA
Local storm report, Jul 24, 4:09 PM MDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
409 PM MDT WED JUL 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     FLASH FLOOD      HUNTINGTON              39.33N 110.96W
07/24/2013                   EMERY              UT   LAW ENFORCEMENT

            A FEW SLIDES WITH MUD AND DEBRIS CROSSED SR31, BUT NOT
            ENOUGH FLOW TO CLOSE THE ROAD. REPORT FROM EMERY COUNTY
            SHERIFF OFFICE.

&&

LVERZELLA
Local storm report, Jul 24, 4:46 PM MDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
446 PM MDT WED JUL 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     FLASH FLOOD      LYMAN                   38.40N 111.59W
07/24/2013                   WAYNE              UT   LAW ENFORCEMENT

            A COUPLE OF HOMES FLOODED DUE TO A CANAL BREACH AS A
            RESULT OF HEAVY RAIN. RADAR ESTIMATES OF AROUND 1.5
            INCHES FELL IN THAT AREA.

&&

LC
Special weather statement, Jul 24, 4:51 PM MDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
451 PM MDT WED JUL 24 2013

UTZ020-021-250000-
GLEN CANYON RECREATION AREA/LAKE POWELL UT-SOUTH CENTRAL UTAH UT-
451 PM MDT WED JUL 24 2013

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN GARFIELD...
NORTHEASTERN KANE AND WESTERN SAN JUAN COUNTIES UNTIL 600 PM MDT...

AT 445 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS APPROACHING THE LAKE POWELL AREA. THESE STORMS WILL
CROSS THE NORTHERN HALF OF LAKE POWELL...INCLUDING AREAS NEAR
BULLFROG...THROUGH 6 PM.

FREQUENT LIGHTNING...WIND GUSTS TO 45 MPH...AND HEAVY RAIN ARE ALL
POSSIBLE WITH THESE STORMS. BOATERS ARE URGED TO MOVE TO SAFE HARBOR
UNTIL THESE STORMS PASS.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3743 11055 3743 11059 3739 11061 3737 11068
      3733 11068 3725 11057 3720 11058 3721 11100
      3758 11081 3757 11053
TIME...MOT...LOC 2249Z 180DEG 0KT 3802 11139

MPS

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 7:06 PM MDTSpecial Weather StatementSLCKane54 min
Jul 25, 1:24 PM MDTFlash Flood WarningSLCKane5 hr
Jul 25, 2:11 PM MDTFlash Flood WarningSLCWashington3 hr

Nearby

Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.